Alert archive / Illinois / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 56, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Apr 15, 2011, 6:17 PM CDT for Johnson County, Massac County, Pope County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2011, 6:17 PM CDT (23:17 UTC)
- Expired
- Apr 15, 2011, 6:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Johnson County, IL, Massac County, IL, Pope County, IL
The radar
The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 6:23 PM CDT | HAIL 0.88 | Mermet, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
221
WUUS53 KPAH 152317
SVRPAH
ILC087-127-151-152345-
/O.NEW.KPAH.SV.W.0056.110415T2317Z-110415T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT FRI APR 15 2011
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JOHNSON COUNTY IN SOUTHERN ILLINOIS...
NORTHWESTERN MASSAC COUNTY IN SOUTHERN ILLINOIS...
NORTHWESTERN POPE COUNTY IN SOUTHERN ILLINOIS...
* UNTIL 645 PM CDT.
* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TWO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE STORM WAS LOCATED
6 MILES SOUTH OF NEW COLUMBIA. THE OTHER STORM WAS LOCATED NEAR
VIENNA. BOTH STORMS WERE MOVING NORTHEAST AT 60 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
NEW COLUMBIA...
VIENNA...
DIXON SPRINGS...
NEW BURNSIDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
SOUTHEASTERN ILLINOIS AND WESTERN KENTUCKY AND SOUTHEAST MISSOURI.
&&
LAT...LON 3741 8896 3761 8887 3760 8864 3760 8853
3716 8874 3720 8885
TIME...MOT...LOC 2316Z 195DEG 52KT 3729 8875
WIND...HAIL 60MPH 1.00IN
$$1 follow-up statement
944
WWUS53 KPAH 152329
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
629 PM CDT FRI APR 15 2011
ILC087-127-151-152345-
/O.CON.KPAH.SV.W.0056.000000T0000Z-110415T2345Z/
MASSAC IL-JOHNSON IL-POPE IL-
629 PM CDT FRI APR 15 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN POPE...EASTERN JOHNSON AND NORTHWESTERN MASSAC
COUNTIES IN SOUTHERN ILLINOIS...
AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS LINE OF
STORMS WAS LOCATED FROM NEAR NEW BURNSIDE TO JOPPA...MOVING EAST AT
25 MPH.
LOCATIONS IN THE WARNING INCLUDE NEW BURNSIDE...DIXON SPRINGS AND
EDDYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN OCCASIONALLY PRODUCE A TORNADO QUICKLY. BE PREPARED
TO IMPLEMENT YOUR TORNADO PLAN OF ACTION.
&&
LAT...LON 3720 8885 3734 8892 3761 8887 3760 8853
3716 8874
TIME...MOT...LOC 2328Z 269DEG 21KT 3741 8878
WIND...HAIL 60MPH 1.00IN
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:45 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Apr 15, 2:45 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 245 PM CDT FRI APR 15 2011 .DISCUSSION... MANY CHALLENGES WITH THIS FORECAST PACKAGE. FIRST ARE THE NEAR TERM PRECIP CHANCES. ISOLATED CONVECTION HAS BEGUN IN FAR WESTERN PORTIONS OF THE PAH FORECAST AREA...WITH ALL BUT FAR EASTERN PORTIONS OF THE FA IN A TORNADO WATCH. SHOWERS AND STORMS WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE REGION THROUGH THE LATE AFTERNOON HOURS. BETWEEN ONGOING CONVECTION THIS EVENING...AND WRAP AROUND MOISTURE PRODUCING SHOWERS LATE TONIGHT INTO SATURDAY...KEPT LIKELY POPS EAST FOR THUNDERSTORMS TO CHANCE POPS WEST FOR FOR SHOWERS THIS EVENING. AFTER MIDNIGHT...WITH THE FRONT TO OUR EAST ANY PRECIP SHOULD JUST BE LINGERING SHOWERS. WENT WITH CHANCE POPS NORTHEAST TO SLIGHT CHANCE POPS SOUTHWEST LATE TONIGHT AND SATURDAY MORNING...WITH POPS TAPERING OFF FROM SOUTHWEST TO NORTHEAST SATURDAY AFTERNOON. THERE WILL BE A BREAK IN THE PRECIPITATION CHANCES SATURDAY NIGHT INTO SUNDAY AS HIGH PRESSURE BUILDS ACROSS THE GULF COAST STATES. CONDITIONS WILL REMAIN COOL INTO SATURDAY NIGHT...BUT AS THE HIGH MOVES SOUTHEAST OF OUR AREA...A RETURN OF SOUTHERLY WINDS AND SUNSHINE WILL PROVIDE A NICE WARM UP ON SUNDAY. A WARM FRONT WILL LIFT NORTH OF OUR REGION ON SUNDAY...AND IT WILL LINGER NORTH OF THE PAH FA FOR THE EARLY PART OF THE WORK WEEK. THE FRONT WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT...BUT WHERE THE SHOWERS AND STORMS WILL DEVELOP IS THE QUESTION. THE LAST COUPLE OF RUNS OF BOTH THE GFS AND ECMWF HAVE BEEN ALL OVER THE PLACE...AND FOR NOW KEPT SUNDAY NIGHT AND MONDAY DRY...WITH SLIGHT TO LOW CHANCE POPS MONDAY NIGHT INTO TUESDAY. THE 12Z RUNS OF THE GFS AND ECMWF DO HAVE VERY GOOD AGREEMENT FOR TUESDAY NIGHT...SHOWING LOW PRESSURE MOVING INTO THE GREAT LAKES REGION DRAGGING A COLD FRONT THROUGH THE FA. INCLUDED HIGH CHANCE POPS FOR TUESDAY NIGHT ACROSS THE ENTIRE AREA. AFTER THE FRONT PASSES...THE MODELS AGAIN DIVERGE...SO AT THIS TIME CHOSE TO KEEP CHANCE POPS THROUGH THE END OF THE FORECAST PERIOD UNTIL A CLEARER PICTURE EMERGES. IN THE NEAR TERM...LEANED MORE TOWARD THE SLIGHTLY WARMER MAV GUIDANCE FOR TONIGHT THROUGH SUNDAY...AND TOWARD THE COOLER MAV TEMPS FOR SUNDAY NIGHT. IN THE EXTENDED...OVERALL STAYED WITHIN A FEW DEGREES OF THE LATEST MEX GUIDANCE. && .AVIATION... STRATO-CU AND MVFR CIGS COVERED MUCH OF SOUTHEAST MISSOURI WITH HIGH LEVEL CLOUDS DEPARTING EAST OF THE MISSISSIPPI. KEPT CB/S FOR CONVECTIVE MENTION GIVEN UNCERTAINTY WITH RESPECT TO COVERAGE. WINDS WILL STAY SOUTH/SOUTHEAST THIS AFTERNOON...WITH GUSTS OVER 20 KTS CONTINUING. WINDS WILL VEER THIS EVENING WITH FRONTAL PASSAGE TO SOUTHWEST. OVERNIGHT...PROBABILITY FOR MVFR CIGS WILL INCREASE ESPECIALLY AFTER MIDNIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
Hazardous weather outlook, Apr 15, 3:33 AM CDT, 14 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 333 AM CDT FRI APR 15 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-160845- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 333 AM CDT FRI APR 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST TODAY...SOME OF WHICH MAY BE SEVERE. CONVECTION SHOULD BE ONGOING IN THE MORNING...MOVING NORTHEAST ACROSS THE EVANSVILLE TRI STATE AND PENNYRILE REGIONS. ADDITIONAL DEVELOPMENT IS LIKELY IN THE WAKE OF THE MORNING CONVECTION... FROM LATE MORNING INTO THE AFTERNOON HOURS. STORMS WITH ROUND TWO COULD TAKE ON SUPERCELL CHARACTERISTICS...ESPECIALLY OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY AND THE SOUTHERN TIP OF ILLINOIS. HAZARDS WILL INCLUDE LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. THE ALERT LEVEL WILL LARGELY DEPEND ON HOW UNSTABLE THE ATMOSPHERE CAN BECOME THROUGH THE DAY...AND IF UPPER LEVEL JET STREAM WINDS CAN LINE UP WITH THE AXIS OF DESTABILIZATION. STORM MOTION SHOULD BE NORTHEAST FROM 40 TO 50 MPH. LOCALLY HEAVY RAIN WILL ALSO BE A CONCERN TODAY. RAINFALL EARLIER THIS WEEK HAS GROUND CONDITIONS SATURATED IN SOME AREAS. THIS SYSTEM IS FORECAST TO BRING TO THE REGION 1 TO 1 1/2 INCHES OF RAINFALL...WHICH COULD CAUSE URBAN AND SMALL STREAM FLOOD CONCERNS ONCE AGAIN. FLOODING IS AGAIN OCCURRING ON MANY AREA RIVERS. PLEASE REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NEXT WEEK...IT APPEARS THE WEATHER PATTERN WILL SET UP IN A MANNER FAVORABLE FOR PERIODS OF HEAVY RAIN. GIVEN THE VARIABILITY IN THE MODEL DATA...IT IS TOO SOON TO TELL WITH MUCH CONFIDENCE WHERE EXACTLY THE AXIS WILL SET UP. HOWEVER THE EFFECTS SHOULD BE FELT ACROSS PORTIONS OF BOTH THE MID MISSISSIPPI AND LOWER OHIO VALLEY REGIONS. FLOODING IS EXPECTED TO CONTINUE ON MANY AREA RIVERS. PLEASE REFER TO THE FLOOD WARNINGS FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON. JP
In the hours before
Local storm report, Apr 15, 6:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL ENERGY 37.78N 89.03W
04/15/2011 M0.88 INCH WILLIAMSON IL TRAINED SPOTTER
NICKLE SIZE HAIL REPORTED WITH THE STORM.
&&
SMITTYLocal storm report, Apr 15, 6:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
608 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL MARION 37.73N 88.94W
04/15/2011 M1.00 INCH WILLIAMSON IL TRAINED SPOTTER
QUARTER SIZE HAIL REPORTED NEAR THE COMMUNITY OF JOHNSON
CITY.
&&
SMITTYLocal storm report, Apr 15, 6:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST WOODLAWN 38.33N 89.04W
04/15/2011 E50.00 MPH JEFFERSON IL TRAINED SPOTTER
40 TO 50 MPH WINDS AND PEA SIZE HAIL
&&
RSTLocal storm report, Apr 15, 6:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
611 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL THOMPSONVILLE 37.91N 88.76W
04/15/2011 M1.00 INCH FRANKLIN IL TRAINED SPOTTER
&&
SMITTYLocal storm report, Apr 15, 6:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL THOMPSONVILLE 37.91N 88.76W
04/15/2011 M1.00 INCH FRANKLIN IL TRAINED SPOTTER
WIND GUSTS 50 MPH REPORTED WITH THE STORM.
&&
SMITTYLocal storm report, Apr 15, 6:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
614 PM CDT FRI APR 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST WEST FRANKFORT 37.90N 88.93W
04/15/2011 E60 MPH FRANKLIN IL TRAINED SPOTTER
WIND GUSTS ESTIMATED 50 TO 60 MPH WITH DIME SIZE HAIL
REPORTED WITH THE STORM.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:45 PM CDT | Severe Thunderstorm Warning | PAH | Jackson | 30 min |
| Apr 15, 4:47 PM CDT | Tornado Warning | PAH | Alexander | 19 min |
| Apr 15, 4:52 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Union | 23 min |
| Apr 15, 5:01 PM CDT | Tornado Warning | PAH | Jackson | 29 min |
| Apr 15, 5:12 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Pulaski | 33 min |
| Apr 15, 5:17 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Jackson, Union | 28 min |
| Apr 15, 5:20 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Jefferson, Perry, Williamson | 25 min |
| Apr 15, 5:21 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Massac, Pope | 24 min |
| Apr 15, 5:27 PM CDT | Severe Thunderstorm Warning | PAH | Massac, Pope | 13 min |
| Apr 15, 5:30 PM CDT | Severe Thunderstorm Warning | PAH | Johnson, Pulaski, Union | 30 min |
| Apr 15, 5:35 PM CDT | Areal Flood Advisory | PAH | Alexander, Pulaski | 3 hr |
| Apr 15, 5:40 PM CDT | Severe Thunderstorm Warning | PAH | Franklin, Jackson, Jefferson, Perry, Saline, Williamson | 50 min |
| Apr 15, 6:02 PM CDT | Severe Thunderstorm Warning | PAH | Hamilton, Wayne, White | 43 min |
| Apr 15, 6:24 PM CDT | Severe Thunderstorm Warning | PAH | Massac, Pulaski | 21 min |
| Apr 15, 6:26 PM CDT | Severe Thunderstorm Warning | PAH | Gallatin, Saline, Williamson | 34 min |
| Apr 15, 6:45 PM CDT | Severe Thunderstorm Warning | PAH | Hardin, Johnson, Massac, Pope | 30 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.